Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Body smell associated with antiviral meds
May 15, 2002

I've been on antiviral medications for 7 months now. Since about a week after beginning the meds, I have experienced a strong body-smell, something I would best describe as between the smell of burnt toast and burnt rubber. I am taking AZT, 3TC, and Viracept. I've also been taking Imodium daily for diarrhea. My HMO's health ed handouts mention that many people taking AZT experience "subjective" changes in smell or taste. I'm worried that this body smell is not "subjective" though nobody has mentioned it to me, and I'm a little hesitant to further stigmatize myself by asking people if I have a noticable body smell. Does this sound like something associated with the meds I am taking? (including the Imodium). The smell is the same that I smell after a bowel movement (though more subtle) and I believe I am keeping myself very clean; what I smell seems to be coming from my skin. The HAART combination appears to be working, so I'm not looking to switch meds at this point, but I am stumped about the smell (with is always with me) and am wondering if there's anything I can do about it.

Response from Dr. Henry

I have encountered a small number of patients with the same observation as you describe. I can't give any firm recommendation regarding if an alternative regimen might alleviate the problem. If this is your first regimen and you are successfully fully suppressed (HIV level below the detection limit) then a switch off the protease inhibitor on a trial basis for 1-2 months (to something like abacavir, nevirapine or efavirenz) might be an option. You might ask your HIV provider to give comment on whether he/she can detect any body odor that warrants further evalation/attention. KH



Previous
allergies
Next
timing of estrogen

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement